Illinois, 2012

Flooding in Illinois, January 23 to 31, 2012

January 23 to 31, 2012 · NWS PAH · 2 events in 2 counties and zones

After a dry start to January, significant rainfall brought minor river flooding to the Wabash River. Three rain events during the last half of January were responsible for the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

After a dry start to January, significant rainfall brought minor river flooding to the Wabash River. Three rain events during the last half of January were responsible for the flooding. The river basin received a total of 2 to 6 inches of rainfall from late on the 16th through early on the 27th. Unseasonably mild air contributed to a round of thunderstorms on the 17th and again on the 22nd and 23rd. Each round of storms produced one-half to 1.5 inches of rain, with locally higher amounts. The last rainfall of the month occurred on the 25th and 26th, when a developing low pressure system tracked just south of the Ohio River. An additional 1 to 2.5 inches fell. The January river flooding was similar to December's minor flooding. The river did not actually crest until early February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 23, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CST MON JAN 23 2012

.UPDATE...
AVIATION DISCUSSION FOR 12Z MONDAY ROUTINE TAF ISSUANCE.

&&

.SHORT TERM.../TODAY THROUGH WEDNESDAY/...

 /ISSUED 329 AM CST MON JAN 23 2012/

A DRY COLD FRONT WILL CROSS THE REGION THIS MORNING. GUSTY WEST TO
NORTHWEST WINDS OF 25-35 MPH IN THE WAKE OF THE FRONT THIS MORNING
SHOULD SUBSIDE THIS AFTERNOON. BEYOND THAT SURFACE HIGH PRESSURE
AND WEAK H5 RIDGING WILL KEEP THE REGION DRY THROUGH TUESDAY.

TUESDAY NIGHT AS A STORM SYSTEM DEVELOPS OVER THE SOUTHERN
PLAINS...MOISTURE WILL BE ADVECTED NORTHEAST ACROSS THE QUAD STATE
REGION. THIS COMBINED WITH RIPPLES OF ENERGY IN THE SOUTHWEST FLOW
ALOFT AND AN INVERTED SURFACE TROF WILL GENERATE OVERRUNNING
PRECIPITATION THAT SHOULD NUDGE INTO THE FAR SOUTHWESTERN SECTIONS
OF OUR CWA BY 6 AM WEDNESDAY.

MOISTURE AND PRECIPITATION CHANCES WILL INCREASE ON WEDNESDAY AS
THE AFOREMENTIONED SYSTEM DRAWS CLOSER TO THE LOWER OHIO VALLEY.
MODELS ALL SHOWING A NE-SW ORIENTED SWATH OF DECENT QPF DEVELOPING
OVER THE AREA ON WEDNESDAY...BUT NOT IN GOOD AGREEMENT ON THE PLACEMENT OF
THE AXIS OF GREATEST QPF.

.LONG TERM.../WEDNESDAY NIGHT THROUGH NEXT MONDAY NIGHT/...

 /ISSUED 329 AM CST MON JAN 23 2012/

UNLIKE THE NEGATIVELY TILTED...FAST MOVING CLOSED LOW JUST
EXPERIENCED ACROSS THE WFO PAH FORECAST AREA...THE SUITE OF
NUMERICAL MODEL GUIDANCE ARE SPANNING A LARGE TIME RANGE FOR THE
PASSAGE OF THE NEXT SOUTHERN STREAM CLOSED LOW ACROSS TEXAS. THE
LATEST 00Z MONDAY RUNS OF THE ECMWF/GFS ARE A LITTLE SLOWER AND
FURTHER NORTH WITH THE DEFORMATION ZONE AND INSTABILITY VERSUS
EARLIER MODEL RUNS OVER THE WEEKEND. BOTH THE DETERMINISTIC 00Z
MONDAY RUNS OF THE GFS/ECMWF PHASE THE NORTHERN STREAM TROUGH AND
SOUTHERN STREAM CLOSED LOW AS THEY PASS OVER THE WFO PAH FORECAST
AREA LATE THURSDAY NIGHT INTO FRIDAY. THIS TENDS TO PROVIDE A
SLIGHT SLOWING OF THE SYSTEM AND IS PREFERRED BY THE NCEP HPC
MEDIUM RANGE DISCUSSION. FOR NOW...A DECISION TO EXTEND THE
PRECIPITATION INTO THURSDAY NIGHT HAS BEEN ACCEPTED FOR
COLLABORATION PURPOSES.

WITH RESPECT TO THE QUICK MOVING SYSTEM PUSHING ACROSS THE WFO PAH
FORECAST AREA NEXT FRIDAY/FRIDAY NIGHT...I HAVE SOMEWHAT LOWER
CONFIDENCE ON THIS SYSTEM. ALTHOUGH THE GFS/ECMWF ENHANCE THE
CHANNELED VORTICITY WITH A LOW AMPLITUDE UPPER MIDWEST SHORTWAVE
ROTATING IN THE CANADIAN POLAR VORTEX...THERE IS A ALOT OF
VARIABILITY THAT CAN OCCUR BETWEEN NOW AND FRIDAY WITH THIS SYSTEM.
FOR NOW...HAVE KEPT WITH A COLLABORATED BLENDED SOLUTION WITH
SURROUNDING NWS OFFICES WITH THIS PACKAGE. I WOULD NOT BE SURPRISED
TO SEE THE FRIDAY SYSTEM VARY SIGNIFICANTLY IN SUBSEQUENT FORECAST
PACKAGES.

DRY CONDITIONS WILL FOLLOW FOR THE REMAINDER OF THE FORECAST
PERIOD...WITH LITTLE CHANGE TO THE ONGOING FORECAST PACKAGE FOR
SUNDAY THROUGH NEXT MONDAY.

&&

.AVIATION...
MVFR TO VFR CATEGORY WRAP-AROUND COLD AIR STRATOCUMULUS WILL
IMPACT THE WFO PAH TAF SITES FROM LATE MORNING THROUGH EARLY
AFTERNOON...BEFORE CLEARING FROM WEST TO EAST. SOUTHWEST TO WEST WINDS
WILL DOMINATE THROUGH THE PERIOD...THE WITH MAJORITY OF THE GUSTS
LIMITED TO THE DAYTIME HOURS THIS MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JAP
LONG TERM....SMITH
AVIATION...SMITH
Hazardous weather outlook, Jan 23, 3:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CST MON JAN 23 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 AM CST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

In the hours before

Local storm report, Jan 23, 12:33 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1233 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     5 SSE MURRAY            36.54N 88.28W
01/22/2012                   CALLOWAY           KY   EMERGENCY MNGR

            LATE REPORT...DAMAGE ALONG CRAIG ROAD. NUMEROUS TREES
            DOWN...GUTTERS PULLED OFF OF ONE HOME WHICH HAD SEVERAL
            WINDOWS BLOWN OUT. LARGE TREE FELL ACROSS A TRUCK.

&&

SMITTY
Local storm report, Jan 23, 1:03 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
103 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND DMG     5 W UTICA               37.61N 87.20W
01/23/2012                   DAVIESS            KY   EMERGENCY MNGR

            ...MINOR INJURIES TO OCCUPANTS...HOUSE RECEIVED MAJOR
            DAMAGE...ONE OR MORE BARNS DESTROYED. TREES DOWN ALONG
            HIGHWAY 81.

&&

SMITTY
Local storm report, Jan 23, 1:04 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
104 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
01/23/2012                   DAVIESS            KY   EMERGENCY MNGR

            ...LATE REPORT...MOBILE HOME RECEIVED EXTENSIVE DAMAGE
            ALONG OLD STATE ROAD.

&&

SMITTY
Special weather statement, Jan 23, 1:31 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 AM CST MON JAN 23 2012

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-231315-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-
ALEXANDER-PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...VIENNA...
CAIRO...MOUND CITY...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
131 AM CST MON JAN 23 2012

...STRONG AND GUSTY WINDS UP TO 50 MPH POSSIBLE THIS MORNING...

A CORRIDOR OF STRONG WIND GUSTS...RANGING BETWEEN 35 AND 45
MPH...WITH ISOLATED GUSTS BETWEEN 45 AND 50 MPH WILL BE LIKELY
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THROUGH DAYBREAK
THIS MORNING.

SOUTHWEST TO WEST WINDS ARE EXPECTED TO PUSH NEAR VAN BUREN AND
GATEWOOD MISSOURI SHORTLY BEFORE 2 AM CST...AND WILL LIKELY REACH
THE MISSISSIPPI RIVER BETWEEN 5 AM AND 6 AM CST.

FOR DRIVERS OF HIGH PROFILE VEHICLES ON INTERSTATE 57 IN SOUTHERN
ILLINOIS AND INTERSTATE 55 IN SOUTHEAST MISSOURI...THESE WINDS MAY
CAUSE DIFFICULTY IN STEERING THE VEHICLE.

ANY LOOSE OUTDOOR ITEMS MAY BE TOSSED AROUND WITH THESE STRONGER
WINDS. ANY DAMAGED OR WEAKENED BRANCHES OR TREES FROM THE SUNDAY
EVENING STORMS MAY FALL AND COULD CAUSE POWER INTERRUPTIONS...SHOULD
THE LIMBS KNOCK DOWN POWER LINES.

PLEASE USE CAUTION IF YOU MUST BE OUTDOORS OVERNIGHT ONWARD TOWARD
SUNRISE.

SMITH
Local storm report, Jan 23, 1:55 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     7 NW POPLAR BLUFF       36.84N 90.50W
01/22/2012  M50.00 MPH       BUTLER             MO   TRAINED SPOTTER

            50 MPH WINDS REPORTED WITH ONE HALF INCH HAIL. NEARLY
            THREE QUARTER INCH OF RAIN WITHIN A HALF HOUR.

0818 PM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
01/22/2012  M1.35 INCH       BUTLER             MO   TRAINED SPOTTER

            1.35 INCHES OF RAINFALL IN 45 MINUTES.

0834 PM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
01/22/2012                   PERRY              MO   LAW ENFORCEMENT

            POWER LINE DOWN.

0848 PM     HAIL             DUDLEY                  36.79N 90.09W
01/22/2012  M1.00 INCH       STODDARD           MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

0912 PM     TSTM WND DMG     MARSTON                 36.52N 89.61W
01/22/2012                   NEW MADRID         MO   EMERGENCY MNGR

            ...LATE REPORT...CAMPER OVERTURNED. MOBILE HOME WITH ROOF
            BLOWN OFF.

0912 PM     TSTM WND GST     MURPHYSBORO             37.77N 89.34W
01/22/2012  M60.00 MPH       JACKSON            IL   PUBLIC

            60 MPH WIND GUST REPORTED ON WEST SIDE OF TOWN.

0920 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
01/22/2012  M55.00 MPH       JACKSON            IL   ASOS

            ASOS MEASUREMENT. WIND SHIFT ASSOCIATED WITH THE WIND
            GUST.

0921 PM     HAIL             PINCKNEYVILLE           38.08N 89.38W
01/22/2012  M0.88 INCH       PERRY              IL   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED IN THE COMMUNITY.

0927 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
01/22/2012  M42.00 MPH       PERRY              IL   TRAINED SPOTTER

            MEASURED GUST BY STORM SPOTTER.

0938 PM     HAIL             MOUNT VERNON            38.32N 88.91W
01/22/2012  M1.25 INCH       JEFFERSON          IL   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED IN THE COMMUNITY.

0947 PM     HAIL             MOUNT VERNON            38.32N 88.91W
01/22/2012  M1.00 INCH       JEFFERSON          IL   PUBLIC

0949 PM     TSTM WND GST     REND CITY               38.03N 88.98W
01/22/2012  M45.00 MPH       FRANKLIN           IL   EMERGENCY MNGR

            GUSTY WINDS WITH TORRENTIAL RAINS REPORTED WITH THIS
            STORM.

0951 PM     HEAVY RAIN       DU QUOIN                38.00N 89.24W
01/22/2012  E0.00 INCH       PERRY              IL   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED THROUGHOUT THE COMMUNITY.

0953 PM     HAIL             MONKEYS EYEBROW         37.19N 88.99W
01/22/2012  M0.75 INCH       BALLARD            KY   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED.

0953 PM     TSTM WND DMG     FANCY FARM              36.76N 88.79W
01/22/2012                   GRAVES             KY   PUBLIC

            DOWNED RADIO/TV ANTENNA.

0955 PM     TSTM WND GST     OAKTON                  36.65N 89.09W
01/22/2012  M40.00 MPH       HICKMAN            KY   EMERGENCY MNGR

            LATE REPORT...PEA SIZE HAIL REPORTED WITH THE STORM.

0956 PM     TSTM WND GST     FULTON                  36.51N 88.88W
01/22/2012  M41.00 MPH       FULTON             KY   MESONET

            WIND GUST OF 41 MPH REPORTED THROUGH MESONET.

0958 PM     TSTM WND DMG     2 S LA CENTER           37.05N 88.97W
01/22/2012                   BALLARD            KY   UTILITY COMPANY

            WIDESPREAD POWER OUTAGES...UP TO 296 CUSTOMERS AFFECTED.

0959 PM     HEAVY RAIN       DU QUOIN                38.00N 89.24W
01/22/2012  E0.00 INCH       PERRY              IL   EMERGENCY MNGR

            US ROUTE 51 ON NORTH SIDE OF TOWN IS UNDER WATER...DEPTH
            UNKNOWN.

1000 PM     TSTM WND GST     LA CENTER               37.07N 88.97W
01/22/2012  E50.00 MPH       BALLARD            KY   EMERGENCY MNGR

            WIND GUST 50 MPH OR MORE WITH PEA SIZE HAIL AND
            TORRENTAIL RAIN. EMERGENCY RESPONDERS RESPONDING.

1000 PM     TSTM WND GST     CALVERT CITY            37.03N 88.35W
01/22/2012  M54.00 MPH       MARSHALL           KY   NWS EMPLOYEE

            LATE REPORT.

1005 PM     TSTM WND DMG     VIENNA                  37.41N 88.89W
01/22/2012                   JOHNSON            IL   TRAINED SPOTTER

            DOWNED TREES WITH STANDING WATER ON ROADWAYS ALONG
            DUTCHMAN LAKE ROAD.

1005 PM     TSTM WND GST     ROUND KNOB              37.22N 88.73W
01/22/2012  E60.00 MPH       MASSAC             IL   TRAINED SPOTTER

1007 PM     TSTM WND GST     CLINTON                 36.67N 88.99W
01/22/2012  M56.00 MPH       HICKMAN            KY   EMERGENCY MNGR

            MEASURED WINDS...RIPPED FLAG OFF OF THE CHURCH FLAG POLE.

1008 PM     TSTM WND GST     WEST PADUCAH            37.08N 88.74W
01/22/2012  M53.00 MPH       MCCRACKEN          KY   ASOS

            MEASURED WIND GUST AT BARKLEY REGIONAL AIRPORT.

1012 PM     TSTM WND GST     METROPOLIS              37.15N 88.71W
01/22/2012  M60.00 MPH       MASSAC             IL   TRAINED SPOTTER

            LARGE TREE DOWN.

1013 PM     HAIL             ROUND KNOB              37.22N 88.73W
01/22/2012  M0.75 INCH       MASSAC             IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

1017 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
01/22/2012  M58.00 MPH       SALINE             IL   EMERGENCY MNGR

1020 PM     TSTM WND DMG     MONKEYS EYEBROW         37.19N 88.99W
01/22/2012                   BALLARD            KY   EMERGENCY MNGR

            DOWNED TREES BLOCKING RUFUGE ROAD.

1029 PM     TSTM WND GST     REIDLAND                37.01N 88.53W
01/22/2012  M50.00 MPH       MCCRACKEN          KY   PUBLIC

1030 PM     TSTM WND GST     EQUALITY                37.74N 88.34W
01/22/2012  M60.00 MPH       GALLATIN           IL   PUBLIC

            LATE REPORT.

1035 PM     TSTM WND GST     SHARPE                  36.97N 88.46W
01/22/2012  M55.00 MPH       MARSHALL           KY   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED WITH THE STORM.

1040 PM     TSTM WND DMG     5 E SMITHLAND           37.14N 88.31W
01/22/2012                   LIVINGSTON         KY   UTILITY COMPANY

            POWER OUTAGES REPORTED. APPROXIMATELY 20 CUSTOMERS
            AFFECTED.

1052 PM     HEAVY RAIN       BENTON                  36.85N 88.36W
01/22/2012  M1.01 INCH       MARSHALL           KY   MESONET

            MESONET REPORT...RAINFALL ACCUMULATION IN 30 MINUTES.

1052 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
01/22/2012  M60.00 MPH       POSEY              IN   TRAINED SPOTTER

1052 PM     TSTM WND GST     ST. PHILLIP             37.99N 87.72W
01/22/2012  M60.00 MPH       POSEY              IN   EMERGENCY MNGR

            LATE REPORT.

1056 PM     TSTM WND GST     MOUNT VERNON            37.94N 87.90W
01/22/2012  M61.00 MPH       POSEY              IN   TRAINED SPOTTER

1100 PM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
01/22/2012  M45.00 MPH       WABASH             IL   BROADCAST MEDIA

1100 PM     HAIL             BENTON                  36.85N 88.36W
01/22/2012  M0.88 INCH       MARSHALL           KY   PUBLIC

            NICKLE SIZE HAIL REPORTED.

1100 PM     TSTM WND GST     WADESVILLE              38.10N 87.79W
01/22/2012  M56.00 MPH       POSEY              IN   TRAINED SPOTTER

1101 PM     TSTM WND GST     4 NE MARION             37.37N 88.03W
01/22/2012  M53.00 MPH       CRITTENDEN         KY   MESONET

            MESONET MEASUREMENT.

1102 PM     TSTM WND GST     UNIONTOWN               37.77N 87.93W
01/22/2012  M52.00 MPH       UNION              KY   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED.

1104 PM     TSTM WND GST     FENTON                  36.78N 88.10W
01/22/2012  M54.00 MPH       TRIGG              KY   EMERGENCY MNGR

1104 PM     TSTM WND GST     MOUNT VERNON            37.94N 87.90W
01/22/2012  M61.00 MPH       POSEY              IN   PUBLIC

1105 PM     HAIL             5 SW MURRAY             36.56N 88.38W
01/22/2012  M1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

1105 PM     TSTM WND DMG     5 SSE MURRAY            36.54N 88.28W
01/22/2012                   CALLOWAY           KY   EMERGENCY MNGR

            LATE REPORT...DAMAGE ALONG CRAIG ROAD. NUMEROUS TREES
            DOWN...GUTTERS PULLED OFF OF ONE HOME WHICH HAD SEVERAL
            WINDOWS BLOWN OUT. LARGE TREE FELL ACROSS A TRUCK.

1105 PM     TSTM WND DMG     8 SSE MURRAY            36.50N 88.26W
01/22/2012                   CALLOWAY           KY   EMERGENCY MNGR

            ROOF OF METAL BARN BLOWN OFF AND ONE TREE DOWN.

1109 PM     HAIL             2 SW MURRAY             36.59N 88.34W
01/22/2012  M2.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            HAIL THE SIZE OF HEN EGGS REPORTED JUST SOUTHWEST OF
            TOWN.

1109 PM     TSTM WND GST     MOUNT VERNON            37.94N 87.90W
01/22/2012  M57.00 MPH       POSEY              IN   BROADCAST MEDIA

            MARRS ELEMENTRY SCHOOL WEATHER SYSTEM.

1113 PM     HAIL             LYNN GROVE              36.59N 88.44W
01/22/2012  M0.88 INCH       CALLOWAY           KY   EMERGENCY MNGR

            NICKLE SIZE HAIL REPORTED.

1114 PM     TSTM WND GST     5 E MURRAY              36.61N 88.23W
01/22/2012  M60.00 MPH       CALLOWAY           KY   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED WITH THIS STORM.

1115 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
01/22/2012                   VANDERBURGH        IN   PUBLIC

            A FEW TREES REPORTED DOWN THROUGHOUT THE COMMUNITY.

1119 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
01/22/2012  M48.00 MPH       VANDERBURGH        IN   ASOS

            MEASURED AT THE REGIONAL AIRPORT.

1125 PM     TSTM WND DMG     BEULAH                  37.29N 87.66W
01/22/2012                   HOPKINS            KY   UTILITY COMPANY

            POWER OUTAGES. UTILITY COMPANY REPORTS NEARLY 1000
            CUSTOMERS AFFECTED IN HOPKINS AND CHRISTIAN COUNTIES.

1125 PM     TSTM WND DMG     CHARLESTON              37.22N 87.67W
01/22/2012                   HOPKINS            KY   EMERGENCY MNGR

            LATE REPORT...LARGE TREES DOWN OR UPROOTED ALONG NILES
            ROAD.

1125 PM     TSTM WND DMG     DAWSON SPRINGS          37.17N 87.69W
01/22/2012                   HOPKINS            KY   UTILITY COMPANY

            POWER OUTAGES REPORTED.

1125 PM     TSTM WND DMG     ST. CHARLES             37.19N 87.56W
01/22/2012                   HOPKINS            KY   UTILITY COMPANY

            POWER OUTAGES.

1127 PM     TSTM WND GST     PETERSBURG              38.49N 87.28W
01/22/2012  M50.00 MPH       PIKE               IN   TRAINED SPOTTER

1129 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
01/22/2012  M51.00 MPH       WARRICK            IN   TRAINED SPOTTER

1130 PM     TSTM WND GST     DAWSON SPRINGS          37.17N 87.69W
01/22/2012  E60.00 MPH       HOPKINS            KY   TRAINED SPOTTER

1130 PM     TSTM WND GST     PETERSBURG              38.49N 87.28W
01/22/2012  M50.00 MPH       PIKE               IN   TRAINED SPOTTER

1130 PM     TSTM WND GST     CHANDLER                38.04N 87.37W
01/22/2012  M58.00 MPH       WARRICK            IN   TRAINED SPOTTER

1130 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
01/22/2012                   HOPKINS            KY   UTILITY COMPANY

            200 CUSTOMERS WITHOUT POWER.

1135 PM     TSTM WND GST     SEBREE                  37.60N 87.53W
01/22/2012  M50.00 MPH       WEBSTER            KY   EMERGENCY MNGR

            TSTM WIND GUST ESTIMATED BETWEEN 45 AND 50 MPH.

1140 PM     TSTM WND GST     4 SW MADISONVILLE       37.30N 87.56W
01/22/2012  M47.00 MPH       HOPKINS            KY   MESONET

1144 PM     TSTM WND GST     GRACEY                  36.88N 87.63W
01/22/2012  M50.00 MPH       CHRISTIAN          KY   EMERGENCY MNGR

1145 PM     TSTM WND GST     MADISONVILLE            37.34N 87.51W
01/22/2012  M53.00 MPH       HOPKINS            KY   EMERGENCY MNGR

1150 PM     TSTM WND GST     5 NW CALHOUN            37.59N 87.32W
01/22/2012  M53.00 MPH       MCLEAN             KY   MESONET

1155 PM     TSTM WND GST     6 N HOPKINSVILLE        36.94N 87.49W
01/22/2012  M63.00 MPH       CHRISTIAN          KY   MESONET

1157 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
01/22/2012  M51.00 MPH       DAVIESS            KY   AWOS

            MEASURED AT COUNTY AIRPORT.

1201 AM     TSTM WND DMG     5 W UTICA               37.61N 87.20W
01/23/2012                   DAVIESS            KY   EMERGENCY MNGR

            ...MINOR INJURIES TO OCCUPANTS...HOUSE RECEIVED MAJOR
            DAMAGE...ONE OR MORE BARNS DESTROYED. TREES DOWN ALONG
            HIGHWAY 81.

1201 AM     TSTM WND DMG     SEBREE                  37.60N 87.53W
01/23/2012                   WEBSTER            KY   EMERGENCY MNGR

            OVER 1500 ELECTRICAL CUSTOMERS WITHOUT POWER IN THE
            COMMUNITIES OF SEBREE...POOLE AND SLAUGHTERS.

1205 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
01/23/2012                   DAVIESS            KY   EMERGENCY MNGR

            ...LATE REPORT...MOBILE HOME RECEIVED EXTENSIVE DAMAGE
            ALONG OLD STATE ROAD.

&&

SMITTY
Special weather statement, Jan 23, 5:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
532 AM CST MON JAN 23 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
532 AM CST MON JAN 23 2012

...GUSTY SOUTHWEST TO WEST WINDS 30 TO 40 MPH EXPECTED THIS MORNING...

A CORRIDOR OF STRONG WIND GUSTS...RANGING BETWEEN 30 AND 40 MPH...WITH
ISOLATED GUSTS UP TO 45 MPH WILL MOVE ACROSS SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY FROM SUNRISE THROUGH
9 AM CST. THE STRONG GUSTS WILL CONTINUE OVER SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS THIS MORNING.

THE STRONG WIND GUSTS WILL CONTINUE ACROSS THE QUAD STATE REGION THROUGH
THE NOON HOUR.

FOR DRIVERS OF HIGH PROFILE VEHICLES ON INTERSTATES 24...55...57...64
AND 24...AS WELL AS THE KENTUCKY AND PENNYRILE PARKWAYS...THESE
WINDS MAY CAUSE DIFFICULTY IN STEERING THE VEHICLE.

ANY LOOSE OUTDOOR ITEMS MAY BE TOSSED AROUND WITH THESE STRONGER
WINDS. ANY DAMAGED OR WEAKENED BRANCHES OR TREES FROM THE SUNDAY
EVENING STORMS MAY FALL AND COULD CAUSE POWER INTERRUPTIONS...SHOULD
THE LIMBS KNOCK DOWN POWER LINES.

PLEASE USE CAUTION IF YOU MUST BE OUTDOORS THIS MORNING.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, White

When
January 23, 6:00 AM CST to January 31, 11:59 PM CST
Where
White County, Maunie to 0.82 mi NNE of Rising Sun
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding of low-lying fields and woodlands occurred along the Wabash River. Oil field production was restricted. A few local river roads were flooded.

Flood, Wabash

When
January 24, 1:30 AM CST to January 31, 11:59 PM CST
Where
Wabash County, 1.45 mi E of Mt Carmel to 2.29 mi ENE of Mt Carmel
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.423, -87.743

Minor flooding of low-lying fields and woodlands occurred along the Wabash River. Several local river roads were flooded. A restaurant along the river was closed. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins were inaccessible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357080, 357077.